EconPapers    
Economics at your fingertips  
 

Non-Linearities and Fractional Integration in the US Unemployment Rate

Guglielmo Maria Caporale and Luis Gil-Alana

No 26232, Discussion Paper Series from Hamburg Institute of International Economics

Abstract: This paper proposes a model of the US unemployment rate which accounts for both its asymmetry and its long memory. Our approach, based on the tests of Robinson (1994), introduces fractional integration and nonlinearities simultaneously into the same framework (unlike earlier studies employing a sequential procedure), using a Lagrange Multiplier procedure with a standard limit distribution. The empirical results suggest that the US unemployment rate can be specified in terms of a fractionally integrated process, which interacts with some non-linear functions of the labour demand variables (real oil prices and real interest rates). We also find evidence of a long-memory component. Our results are consistent with a hysteresis model with path dependency rather than a NAIRU model with an underlying unemployment equilibrium rate, hence giving support to more activist stabilisation policies. However, any suitable model should also include business cycle asymmetries, with implications for both forecasting and policymaking.

Keywords: Labor; and; Human; Capital (search for similar items in EconPapers)
Pages: 23
Date: 2004
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (2)

Downloads: (external link)
https://ageconsearch.umn.edu/record/26232/files/dp040259.pdf (application/pdf)

Related works:
Journal Article: Nonlinearities and Fractional Integration in the US Unemployment Rate* (2007) Downloads
Working Paper: Nonlinearities and fractional integration in the US unemployment rate (2006) Downloads
Working Paper: NON-LINEARITIES AND FRACTIONAL INTEGRATION IN THE US UNEMPLOYMENT RATE (2005) Downloads
Working Paper: NON-LINEARITIES AND FRACTIONAL INTEGRATION IN THE US UNEMPLOYMENT RATE (2004) Downloads
Working Paper: NON-LINEARITIES AND FRACTIONAL INTEGRATION IN THE US UNEMPLOYMENT RATE (2004) Downloads
Working Paper: Non-linearities and fractional integration in the US unemployment rate (2004) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:ags:hwwadp:26232

DOI: 10.22004/ag.econ.26232

Access Statistics for this paper

More papers in Discussion Paper Series from Hamburg Institute of International Economics Contact information at EDIRC.
Bibliographic data for series maintained by AgEcon Search ().

 
Page updated 2025-03-22
Handle: RePEc:ags:hwwadp:26232